Washington, 2010

Flash Flooding and Heavy Rain in Washington, July 28, 2010

July 28, 2010 · NWS OTX · 3 events in 2 counties and zones

Slow moving thunderstorms containing very heavy rainfall led to flash flooding across portions of Central and Eastern Washington. 85 inches of rain in 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Slow moving thunderstorms containing very heavy rainfall led to flash flooding across portions of Central and Eastern Washington. The west side of Wenatchee was hardest hit as a very slow moving thunderstorm brought 0.85 inches of rain in 45 minutes. Road washouts were reported on Number 1 and Number 2 Canyon Roads. Manhole covers were blown out in Downtown Wenatchee with standing water on some roads. Four miles south of Wenatchee on Squillchuck Road, the heavy rain resulted in a mudslide. Flash flooding resulted in water threatening homes, with several reports of house flooding. Mud inundated indoor tennis courts at an athletic club. Another thunderstorm brought heavy rain just north of Entiat, sending a mudslide onto Highway 97A between mileposts 220 and 222. The mud was up to six inches deep with two cars towed from the mud. The road was closed during the night and opened the next day. Another slow moving thunderstorm in Lincoln County resulted in road washouts along Highway 23 between Sprague and Harrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 3:48 PM PST, 12 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT WED JUL 28 2010

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES WILL MOVE NORTHEAST FROM OREGON INTO
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THE WEEK. THIS WILL RESULT
IN OCCASIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
IN THE MOUNTAINS.

&&

.DISCUSSION...
TONIGHT...STRONG SHORTWAVE MOVING UP OREGON AND IDAHO THIS
AFTERNOON. CONVECTION HAS BEEN FIRING OFF MOST OF THE DAY ACROSS
NORTH CENTRAL OREGON EAST INTO CENTRAL IDAHO. CONVECTION HAS BEEN
SLOW TO MOVE INTO SOUTHEAST WA AND THE CENTRAL ID PANHANDLE. WHILE
DEWPOINTS ARE IN THE LOW TO MID 50S...GOES SOUNDINGS ARE SHOWING A
CAP ACROSS THE AREA. ONCE THE WAVE ITSELF MOVES INTO THE AREA OVER
THE NEXT FEW HOURS CONVECTION WILL GET GOING. HAVE MENTION OF AT
LEAST ISOLATED THUNDER IN THE FORECAST WITH SCATTERED MENTIONED
EAST OF A LINE FROM RITZVILLE TO COLVILLE. STORMS ARE EXPECTED TO
PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. THE POTENTIAL FOR
THUNDER WILL CONTINUE THROUGH THE NIGHT AS THE WAVE MOVES
NORTHEAST ACROSS THE AREA. THERE IS ALSO SOME CONVECTION BEGINNING
TO FIRING OFF ACROSS THE CENTRAL CASCADES...JUST SOUTH OF I-90.
WHILE THEY ARE NOT MOVING MUCH...WOULD NOT BE SURPRISE TO SEE SOME
ISOLATED CELLS POPPING UP EARLY THIS EVENING ALONG THE NORTHERN
CASCADES WHERE CONVECTIVE INHIBITION IS LESS.

THURSDAY THROUGH FRIDAY...WE REMAIN IN SOUTHWEST FLOW WITH SOME
VERY WEAK WAVES MOVING THROUGH. MUCH LESS OF A CHANCE OF
THUNDER...BUT THERE STILL IS THE POTENTAL. THE BEST CHANCE WILL BE
ACROSS THE MOUNTAINS EACH AFTERNOON AND EVENING. TEMPERATURES WILL
REMAIN SEVERAL DEGREES ABOVE AVERAGE FOR THIS TIME OF THE YEAR.
/NISBET

FRIDAY NIGHT THROUGH SUNDAY...SLIGHTLY COOLER TEMPERATURES WITH
AFTERNOON SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS THE INLAND
NORTHWEST AS AN UPPER LEVEL TROUGH MOVES THROUGH THE REGION. THERE
ARE STILL SOME TIMING DIFFERENCES WITH THE NAM/ECMWF A BIT SLOWER IN
BRINGING THE TROUGH ASHORE THAN THE GFS/CANADIAN GEM BUT WE ARE
TALKING ABOUT A 6 HOUR DIFFERENCE WHICH IS NOT TERRIBLY SIGNIFICANT
IN THE EXTENDED PERIOD. AS THE TROUGH APPROACHES THE REGION
FRIDAY...STABILITY WILL DECREASE AS COOLER TEMPERATURES ALOFT
OVERTAKE VERY WARM AND MOIST AIR IN THE MID LEVELS. SOME OF THE
SHOWERS AND THUNDERSTORMS THAT POP UP DURING DAYTIME HEATING WILL
LINGER THROUGH THE OVERNIGHT HOURS AS MINOR SHORTWAVE DISTURBANCES
WILL BE ABLE TO TRIGGER POTENTIAL INSTABILITY. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGHOUT THE DAY SATURDAY
AS THE MAIN SHORTWAVE MOVES THROUGH ALONG WITH A JET MAX NOSING INTO
SOUTHEAST WA AND NORTH IDAHO. WITH SUFFICIENT MOISTURE IN THE LOWER
LEVELS...STRONG TO MODERATE DYNAMIC LIFT...AND INCREASING 0-6KM
SHEAR...THE ENVIRONMENT WILL BE PRIMED FOR THUNDERSTORMS...SOME
WHICH MAY BE STRONG. THE HIGHER ELEVATIONS WILL BE MORE LIKELY TO
SEE CONVECTION BUT WITH THE CUSP OF THE TROUGH MOVING THROUGH
EASTERN WASHINGTON AND NORTH IDAHO DURING THE DAY SATURDAY...THE
ENTIRE FORECAST AREA COULD SEE AT LEAST ISOLATED THUNDERSTORMS.

SUNDAY NIGHT THROUGH WEDNESDAY...FOR THE BEGINNING OF NEXT WEEK...
MEDIUM RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE
LOCATION OF THE TROUGH AXIS. THE PREVIOUS ECMWF KEPT THE TROUGH
OFFSHORE WITH MUCH WARMER TEMPERATURES FORECAST FOR THE INLAND
NORTHWEST. THE 12Z RUN SHOWS MUCH BETTER CONSENSUS IN MOVING THE
TROUGH INLAND. THIS INCREASES THE CONFIDENCE THAT TEMPERATURES WILL
BE CLOSE TO SEASONAL NORMALS RATHER THAN ABOVE NORMAL AS ADVERTISED
BY THE PREVIOUS EC RUN. WITH THE TROUGH IN THE VICINITY...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE HIGHER
ELEVATIONS THROUGH MID WEEK. /KELCH

&&

.AVIATION...
CLUSTERS OF THUNDERSTORMS OVER SOUTHEAST WASHINGTON HAVE PRODUCED A
GUST FRONT THAT WILL LIKELY REACH THE SPOKANE/COEUR D'ALENE
TERMINALS SHORTLY AFTER 00Z. LOOK FOR TEMPORARY GUSTY WINDS FROM THE
SOUTH/SOUTHWEST. GUSTS AS HIGH AS 36KTS OCCURRED AT PULLMAN WITH
THIS GUST FRONT. THE GUST FRONT WILL PROBABLY NOT BE AS STRONG IN
THE SPOKANE AREA SINCE IT HAS BECOME SEPARATED FROM THE
THUNDERSTORMS...BUT MAY STILL PRODUCE GUSTS TO 30KTS AND SOME
LOCALIZED BLOWING DUST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
LINGER THROUGH 02Z-04Z...AND COULD CONTINUE A BIT LATER THAN
THAT...BUT STRONG CONVECTION WILL BE LIMITED TO EARLY EVENING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  92  63  92  61  84 /  40  10  10  10  10  20
COEUR D'ALENE  57  89  56  90  57  85 /  40  10  10  10  10  20
PULLMAN        53  90  52  90  52  83 /  50  20  20  20  20  30
LEWISTON       63  97  65  97  64  91 /  50  20  20  20  20  30
COLVILLE       54  95  53  94  54  88 /  30  20  10  10  10  30
SANDPOINT      54  87  50  88  53  83 /  40  20  10  10  10  30
KELLOGG        57  88  56  88  58  83 /  40  20  20  20  20  30
MOSES LAKE     60  97  59  95  59  90 /  20  10  10   0  10  20
WENATCHEE      66  95  63  94  64  90 /  20  10  10   0  10  20
OMAK           59  96  56  95  59  91 /  20  10  10   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:21 AM PST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT WED JUL 28 2010

WAZ034-035-041>044-291330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-291330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST WELL INTO THE EVENING HOURS. THUNDERSTORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS WHICH MAY PROMOTE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER SOUTHEAST WASHINGTON AND
SHOSHONE COUNTY THUNDERSTORMS COULD APPROACH SEVERE WITH HEAVY
DOWNPOURS...LARGE HAIL AND LOCALLY STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 51 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Lincoln

When
July 28, 4:00 PM PST to 5:00 PM PST
Where
Lincoln County, 7.45 mi SE of Harrington
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.393, -118.155

Flash Flood, Chelan

When
July 28, 4:35 PM PST to 7:00 PM PST
Where
Chelan County, 5.92 mi W of Appleyard to 1.51 mi SSE of Monitor
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
47.387, -120.445

Flash Flood, Chelan

When
July 28, 6:00 PM PST to 7:00 PM PST
Where
Chelan County, 4.01 mi N of Entiat to 4.06 mi SSW of Winesap
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.728, -120.226

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245495, 245498, 245501.